Oregon, 2006

Lightning Strike in Oregon, July 3, 2006

July 3, 2006 · NWS PDT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 3, 1:00 PM PST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 1:00 PM PST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PDT MON JUL 3 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SOUTH/SOUTHWEST FLOW
ALOFT WILL CONTINUE THROUGH THE SHORT TERM...WITH PERIODIC WAVES
ROTATING ACROSS THE PACIFIC NORTHWEST. ONE OF THESE WAVES IS
APPROACHING IS MOVING ONSHORE THE NORTHERN CA/OREGON COAST...AND
WILL MOVE N/NE ACROSS OREGON THIS EVENING...AND SOUTHERN WASHINGTON
OVERNIGHT/EARLY TUESDAY. VISIBLE SATELLITE IS SHOWING CUMULUS
BUILDUPS ACROSS MAINLY CENTRAL AND SOUTHERN OREGON...WITH
ADDITIONAL DEVELOPMENT ALONG THE EAST SLOPES OF THE CASCADES.

ISOLATED TO SCATTERED SHOWERS AND TSTMS WILL DEVELOP LATE THIS
AFTERNOON ACROSS CENTRAL OREGON...MIGRATING NORTHWARD THIS
EVENING AS FAR NORTH AS THE OREGON COLUMBIA BASIN. THIS WAVE
IS NOT NEARLY AS POTENT AS THE ONE ON SUNDAY AFTN...THUS DO NOT
EXPECT AS MANY TSTMS...WITH MOST STORMS WEAKER. WITH SOME
INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE...THINK SOME
STORMS WILL LINGER THROUGH THE NIGHT/EARLY TUESDAY...PARTICULARLY
ACROSS SOUTH CENTRAL WASHINGTON/EXTREME NORTHERN OREGON AS THE
WAVE CROSSES THE AREA.

THE NEXT WAVE WILL APPROACH TUESDAY AFTN. SOME MODEL DIFFERENCES IN
HANDLING THE WAVE...WITH THE NAM GENERATING A SIGNIFICANT COVERAGE
OF SHWRS/TSTMS...WITH THE GFS KEEPING THE ENERGY WEST OF THE
CASCADES...WITH LITTLE ACTIVITY. WITH SATELLITE TRENDS SHOWING THE
WAVE NOT MUCH FURTHER TO THE NORTH AND WEST OF PREVIOUS
WAVES...THINK THE GFS POSITION MAY BE TOO FAR WEST. ALSO THINK THAT
THE NAM MAY BE OVERDONE A BIT ON THE TSTMS...ALTHOUGH INSTABILITY IS
STILL SUFFICIENT AND SHEAR INCREASES. WILL RETAIN SLIGHT CHC TO LOW
END CHC WORDING FOR OREGON TUE AFTN...SPREADING NORTHWARD TUESDAY
EVENING INTO WASHINGTON. MORE STABLE MARINE AIR WILL BEGIN TO SPILL
OVER THE CASCADES TUESDAY AFTERNOON...WITH COOLER TEMPERATURES/BREEZY
CONDITIONS ALONG THE EAST CASCADE SLOPES. FAR EASTERN OREGON
WILL SEE TEMPERATURES WARMER THAN MONDAY AFTERNOON CLOSEST TO THE
SURFACE THERMAL TROUGH AXIS. MORE STABLE MARINE AIR WILL WORK ACROSS
MOST AREAS ON WEDNESDAY...WITH TSTMS MAINLY CONFINED TO THE EASTERN
OREGON MTNS...WITH TEMPERATURES COOLING TO SLIGHTLY ABOVE SEASONAL
NORMS.

.LONG TERM...THURSDAY THROUGH MONDAY...GFS/EUROPEAN MODELS HAVE BOTH
CHANGED AND ARE IN AGREEMENT ON KEEPING UPPER LEVEL TROUGH WEST OF
COAST OVER THE WEEKEND. SO...RATHER THAN HAVING COOLER
TEMPERATURES...HAVE BROUGHT SLIGHT WARMING TREND FOR SATURDAY AND
SUNDAY. AFTER SHORTWAVE MOVES THROUGH ON THURSDAY WITH SCATTERED
SHOWERS/THUNDERSTORMS OVER MAINLY OREGON MOUNTAINS WE RETURN TO A
RATHER DRY AIRMASS FOR THE REST OF THE PERIOD. POPS NEGLIGIBLE FOR
FRIDAY THROUGH MONDAY.

&&

.PREVIOUS AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL FOR THE
NEXT 24 HOURS. ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE LATE AFTERNOON AND EVENING NEAR KRDM...KPDT...KALW. GUSTY
SURFACE WINDS TO 30 KNOTS MAY BE ENCOUNTERED AT KDLS THROUGH THIS
EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  98  64  93 /  20  20  20  20
ALW  68  99  67  93 /  20  20  20  20
PSC  66 100  65  95 /  20  20  20  10
YKM  65  97  61  92 /  10  10  20  10
HRI  65  99  64  94 /  20  20  20  10
ELN  63  95  61  90 /  10  10  20  10
RDM  52  89  50  85 /  20  20  20  20
LGD  59  94  59  89 /  20  20  20  20
5J0  55  95  54  92 /  20  20  20  20
DLS  65  93  63  86 /  10  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...HEAT ADVISORY UNTIL 7 PM PDT TUESDAY FOR WAZ028.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89/79/79
Hazardous weather outlook, Jul 3, 11:11 AM PST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1211 PM PDT MON JUL 3 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-041400-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
1211 PM PDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

EXCESSIVE HEAT
     LOWER COLUMBIA BASIN OF WASHINGTON

A SOUTHERLY FLOW ON THE BACK SIDE OF A HIGH PRESSURE RIDGE ALOFT
WILL CONTINUE TO PUMP VERY HOT AIR FROM THE SOUTH OVER THE AREA
TODAY. TEMPERATURES WILL AGAIN BE AT OR ABOVE 100 DEGREES IN THE
LOWER COLUMBIA BASIN OF WASHINGTON AND THEREFORE A HEAT ADVISORY IS
IN EFFECT FOR THE LOWER COLUMBIA BASIN OF WASHINGTON. REFER TO
AWIPS ID PDXNPWPDT WMO HEADER WWUS76 KPDT FOR DETAILS.

THE COMBINATION OF STRONG SURFACE HEATING AND LOW TO MID LEVEL
MOISTURE IN AN UNSTABLE ATMOSPHERE WILL LEAD TO AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE SOUTHERN AND EASTERN PORTIONS OF
THE FORECAST AREA. SOME STORMS COULD BECOME STRONG WITH SMALL HAIL
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THUNDERSTORMS TUESDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

EXCESSIVE HEAT TUESDAY
     LOWER COLUMBIA BASIN OF WASHINGTON

THUNDERSTORMS THURSDAY
     WALLOWA COUNTY

A SOUTHERLY FLOW ON THE BACK SIDE OF A HIGH PRESSURE RIDGE ALOFT
WILL CONTINUE ON TUESDAY WITH ONE MORE DAY OF TEMPERATURES AT OR
ABOVE 100 DEGREES IN THE LOWER COLUMBIA BASIN OF WASHINGTON. AS SUCH
A HEAT ADVISORY WILL CONTINUE IN EFFECT FOR THE LOWER COLUMBIA BASIN
OF WASHINGTON FOR TUESDAY.

THE COMBINATION OF STRONG SURFACE HEATING AND LOW TO MID LEVEL
MOISTURE IN AN UNSTABLE ATMOSPHERE WILL CONTINUE TO LEAD TO
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY THIS WEEK UNTIL
THURSDAY. THE AREAS MOST LIKELY TO HAVE THUNDERSTORMS WILL BE
ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. SOME
STORMS COULD BECOME STRONG WITH SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Medford radar (KMAX), 237 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Deschutes

When
July 3, 4:23 PM PST
Where
Deschutes County, Bend
Reported by
NEWSPAPER
Coordinates
43.915, -121.228 (the zone’s center; the record gives no point)

Lightning hit a main electrical transmission line at the Pilot Butte substation and knocked out power to 31,500 people until power was restored at 6:08 PM PST.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526270.